Ohio, 2012

Heavy Rain in Ohio, July 19, 2012

July 19, 2012 · NWS PBZ · 1 event in 1 county or zone

Isolated severe thunderstorms developed along a stationary front across the Upper Ohio valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms developed along a stationary front across the Upper Ohio valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 19, 1:36 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 19, 1:36 PM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
236 PM EDT THU JUL 19 2012

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL TRACK SLOWLY EASTWARD ACROSS THE UPPER
OHIO VALLEY REGION THROUGH FRIDAY NIGHT...BRINGING SHOWERS AND
THUNDERSTORMS.

&&

.NEAR TERM /THROUGH FRIDAY/...
AREAS OF CONVECTION CONTINUE TO BUILD FROM EAST CENTRAL OHIO
SOUTHWEST INTO SOUTHERN OHIO THIS AFTERNOON AS IR SATELLITE
IMAGERY SHOWS COOLING TOPS. PLAN TO KEEP LIKELY POPS FOR SHOWERS
AND THUNDERSTORMS WITH HEAVY DOWNPOURS FOR ALL ZONES THROUGH
TONIGHT AS PW VALUES REMAIN BETWEEN 1.75 TO 2.00 INCHES.

LATEST MODEL GUIDANCE SEEMS TO BE CONSISTENT WITH PREVIOUS RUNS
WITH TIMING OF SHORT WAVE TROUGH AND ASSOCIATED SURFACE WAVE...
MOVING SLOWLY SOUTHEAST ACROSS THE FORECAST AREA THROUGH LATE
FRIDAY. NO FLOOD WATCHES ARE PLANNED FOR THE NEAR TERM AS CURRENT
MOVEMENT OF STORMS APPEARS TO BE FAST ENOUGH TO PRECLUDE LONG
DURATION HEAVY RAIN. WILL NEED TO MONITOR RAIN AMOUNTS
CLOSELY THOUGH...ESPECIALLY ACROSS OUR SOUTHERN ZONES IF ADDITIONAL
CONVECTIVE COMPLEXES TRACK ACROSS EAST CENTRAL OH AND NORTHERN WV
LATER TONIGHT AND FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE SYSTEM IS PROGGED TO MAKE ONLY SLOW EASTWARD PROGRESS...WITH
THE SURFACE LOW REACHING EASTERN VA SATURDAY MORNING AND THE UPPER
TROUGH AXIS STILL STRETCHED ACROSS EASTERN NY INTO NORTHERN WV.
FOR THE UPDATED FORECAST...WILL KEEP LIKELY POPS OVER THE EASTERN
HALF OF THE FORECAST AREA AND CHANCE OVER WESTERN PORTIONS FRIDAY
NIGHT. POPS FOR SATURDAY WILL RANGE FROM AROUND 40 PERCENT ALONG
THE RIDGES TO AROUND 20 PERCENT ALONG THE PA/OH BORDER...AND LESS
THAN 15 PERCENT FAR WEST.

EXPECT SOMEWHAT DRIER CONDITIONS FOR THE LATTER HALF OF THE
WEEKEND...WITH THE ASSUMPTION THAT THE MOISTURE ASSOCIATED WITH
THE EAST COAST LOW WILL CONTINUE TO CREEP EAST OF THE FORECAST
AREA. WEAK SURFACE RIDGING SHOULD PROVIDE ENOUGH BREAKS IN CLOUD
COVER ON SUNDAY TO ALLOW TEMPERATURES TO RISE WELL INTO THE 80S
MOST LOCATIONS...EXCEPT FOR UPPER 70S ALONG THE RIDGES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE WILL BRING GENERALLY DRY WEATHER FOR SUNDAY NIGHT INTO
MONDAY. A COLD FRONT WILL PUSH ACROSS THE DISTRICT FOR MONDAY INTO
TUESDAY BRINGING SHOWERS AND SCATTERED THUNDERSTORMS. HIGH PRESSURE
WILL BRING DRY WEATHER FOR WEDNESDAY INTO THURSDAY. SOME SHOWERS ARE
POSSIBLE LATE THURSDAY AHEAD OF AN APPROACHING COLD FRONT.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
SHOWERS AND SCATTERED THUNDERSTORMS WILL PUSH ACROSS THE DISTRICT
THROUGH THIS EVENING AS A COLD FRONT SAGS ACROSS THE DISTRICT. A WAVE
ALONG THE FRONT WILL BRING RAIN FOR FRIDAY INTO FRIDAY AFTERNOON.
SOME FLIGHT RESTRICTIONS ARE POSSIBLE THROUGH FRIDAY MAINLY IN
THE SHOWERS AND THUNDERSTORMS. SOME FOG AND STRATUS IS POSSIBLE
DURING THE EARLY MORNING HOURS OF FRIDAY.

OUTLOOK...SATURDAY THROUGH TUESDAY...
GENERAL VFR CONDITIONS FOR SATURDAY...SUNDAY AND MONDAY. A COLD
FRONT MAY BRING SOME RESTRICTIONS MONDAY NIGHT INTO TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 19, 11:45 AM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 PM EDT THU JUL 19 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-201645-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
1245 PM EDT THU JUL 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AREAS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO CROSS THE
REGION THIS AFTERNOON AND TONIGHT. POTENTIAL EXISTS FOR VERY HEAVY
RAINFALL WITH SOME OF THESE STORMS. RAINFALL AMOUNTS OF 2 INCHES
OR MORE IN 3 HOURS MAY CAUSE FLOODING.

STRONGER STORMS MAY ALSO CONTAIN GUSTS UP TO 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 19, 1:39 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
239 PM EDT THU JUL 19 2012

PAZ014-020>022-029-073-191945-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BUTLER PA-WASHINGTON
PA-WESTMORELAND PA-
239 PM EDT THU JUL 19 2012

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING
COUNTIES...
ALLEGHENY...ARMSTRONG...BEAVER...BUTLER...WASHINGTON AND
WESTMORELAND...

AT 236 PM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN 3 MILES EAST OF BURGETTSTOWN...MOVING
EAST AT 20 MPH.

SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS LIGHTNING AND
WIND GUSTS TO 40 MPH. THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN
THAT WILL POND WATER ON ROADS AND IN LOW LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  SHIPPINGPORT...       RACCOON CREEK STATE PARK...
  HARSHAVILLE...        FLORENCE...           DARLINGTON...
  BURGETTSTOWN...       BLACKHAWK...          AVELLA...
  ENTERPRISE...         BEAVER FALLS...       BEAVER...
  MCDONALD...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

I-279 BETWEEN MILE MARKERS 1 AND 13.
I-579 BETWEEN MILE MARKERS 0 AND 1.
ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 41 AND 53.
I-376 BETWEEN MILE MARKERS 31 AND 84.
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 17 AND 57.
TOLL 66 BETWEEN MILE MARKERS 0 AND 13.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 50 AND 49.
I-76 BETWEEN MILE MARKERS 9 AND 77.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4083 7938 4017 7958 4019 8051 4085 8050
Special weather statement, Jul 19, 2:45 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT THU JUL 19 2012

PAZ029-031-073>076-WVZ003-004-012-021>023-192115-
FAYETTE PA-FAYETTE RIDGES PA-GREENE PA-MARION WV-MARSHALL WV-
MONONGALIA WV-OHIO WV-PRESTON WV-WASHINGTON PA-WESTMORELAND PA-
WESTMORELAND RIDGES PA-WETZEL WV-
345 PM EDT THU JUL 19 2012

...THUNDERSTORMS WILL AFFECT
GREENE...MARION...MARSHALL...MONONGALIA...NORTHWESTERN
PRESTON...SOUTHEASTERN OHIO...SOUTHERN WASHINGTON...SOUTHWESTERN
WESTMORELAND...WESTERN FAYETTE AND WETZEL COUNTIES...

AT 342 PM EDT...THUNDERSTORMS WITH HEAVY RAINFALL WERE ALONG A LINE
FROM DALLAS TO PORTERS FALLS...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  VALLEY GROVE...       NEW MARTINSVILLE...   LONE OAK...
  GLEN EASTON...        FAIRVIEW...           DALLAS...
  PORTERS FALLS...      CAMERON...            WILEYVILLE...
  ROCKLICK...           PINE GROVE...         CLAYSVILLE...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 1 AND 37.
I-70 IN WEST VIRGINIA BETWEEN MILE MARKERS 7 AND 14.
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 44.
I-68 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 18.
I-79 IN WEST VIRGINIA BETWEEN MILE MARKERS 130 AND 160.
I-79 IN PENNSYLVANIA BETWEEN MILE MARKERS 0 AND 31.
I-76 BETWEEN MILE MARKERS 84 AND 85.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3943 7990 3944 7993 3938 8007 3940 8010
      3939 8020 3943 8027 3946 8049 3943 8052
      3943 8055 3946 8065 3947 8071 3959 8086
      3958 8090 4011 8059 4016 7944 3930 7989

15
Special weather statement, Jul 19, 3:08 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT THU JUL 19 2012

PAZ022-023-073>076-192030-
ARMSTRONG PA-FAYETTE PA-FAYETTE RIDGES PA-INDIANA PA-WESTMORELAND PA-
WESTMORELAND RIDGES PA-
408 PM EDT THU JUL 19 2012

...THUNDERSTORMS WILL AFFECT EASTERN FAYETTE...EASTERN
WESTMORELAND...EXTREME SOUTH CENTRAL ARMSTRONG AND SOUTHERN INDIANA
COUNTIES...

AT 403 PM EDT...THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES EAST OF
APOLLO TO 2 MILES EAST OF MOUNT PLEASANT TO 2 MILES EAST OF
BROWNSVILLE...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  PERRYOPOLIS...        MOUNT PLEASANT...     GREENSBURG...
  SALTSBURG...          NEW ALEXANDRIA...     CONNELLSVILLE...
  LATROBE...            DONEGAL...            DUNBAR...
  YELLOW CREEK STATE PARK...                  SEVEN SPRINGS...
  OHIOPYLE...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-76 BETWEEN MILE MARKERS 78 AND 99.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4036 7899 4013 7916 4009 7925 3990 7940
      3985 7941 3982 7936 3978 7935 3974 7940
      4008 7982 4021 7957 4059 7948 4059 7886
Local storm report, Jul 19, 3:12 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
412 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND DMG     GREENSBURG              40.30N  79.54W
07/19/2012                   WESTMORELAND       PA   PUBLIC

            TREES DOWN

&&

EVENT NUMBER PBZ1200798

RG
Local storm report, Jul 19, 3:52 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       NATRONA HEIGHTS         40.62N  79.73W
07/19/2012  M1.51 INCH       ALLEGHENY          PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1200799

XX
Special weather statement, Jul 19, 4:06 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
506 PM EDT THU JUL 19 2012

MDZ001-PAZ075-076-WVZ022-023-192200-
FAYETTE PA-FAYETTE RIDGES PA-GARRETT MD-MONONGALIA WV-PRESTON WV-
506 PM EDT THU JUL 19 2012

...HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN WILL MOVE THROUGH THE FOLLOWING
COUNTIES...
GARRETT...FAYETTE...PRESTON...MONONGALIA AND FAYETTE RIDGES...

AT 500 PM EDT NATIONAL WEATHER SERVICE RADAR IN PITTSBURGH INDICATED
THUNDERSTORMS WITH HEAVY RAIN 5 MILES NORTH OF CHEAT NECK...MOVING
EAST AT 35 MPH.

THESE THUNDERSTORMS ARE GENERATING HEAVY RAIN BETWEEN 0.50 AND 0.75
INCHES AN HOUR THAT WILL POND WATER ON ROADS AND IN LOW LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  CHEAT NECK...         FAIRCHANCE...         UNIONTOWN...
  LAUREL RUN...         HOPWOOD...            BRUCETON MILLS...
  VALLEY POINT...       ELLIOTTSVILLE...      CHALKHILL...
  CLIFTON MILLS...      FARMINGTON...         HAZELTON...

THIS WILL IMPACT THE FOLLOWING HIGHWAYS...

ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 1 AND 7.
I-68 IN WEST VIRGINIA BETWEEN MILE MARKERS 11 AND 32.
I-68 IN MARYLAND BETWEEN MILE MARKERS 1 AND 30.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 3957 7902 3955 7986 3993 7982 3996 7935
      3986 7941 3982 7936 3978 7935 3978 7938
      3977 7937 3975 7939 3973 7938 3973 7898
      3967 7895

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Muskingum

When
July 19, 4:13 PM EST
Where
Muskingum County, 0.53 mi E of Norwich
Reported by
Trained Spotter
Coordinates
39.980, -81.790

A trained spotter reported over 2 inches of rain in the last 6 hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401924.